Alert archive / Kansas / Red Flag Warnings in 2024

Red Flag Warning 17, NWS Dodge City, KS

May 5, 202413 counties in Kansas

NWS Dodge City, KS issued this red flag warning at May 5, 2024, 1:47 PM CDT for 13 counties in Kansas. It took effect at May 6, 2024, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2024, 1:47 PM CDT (18:47 UTC)
In effect from
May 6, 2024, 1:00 PM CDT
Expired
May 6, 2024, 9:00 PM CDT
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

527 
WWUS83 KDDC 051847
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
147 PM CDT Sun May 5 2024


KSZ063-076-052000-
/O.CAN.KDDC.FW.A.0014.240506T1800Z-240507T0200Z/
Finney-Haskell-
147 PM CDT Sun May 5 2024

...FIRE WEATHER WATCH IS CANCELLED FOR FIRE WEATHER ZONES 061,
062, 063, 074, 075, 076, 084, 085, AND 086...

The National Weather Service in Dodge City has cancelled the Fire
Weather Watch.

Recent rains and green up have reduced the fire weather risk.

$$

KSZ061-062-074-075-084>086-061130-
/O.UPG.KDDC.FW.A.0014.240506T1800Z-240507T0200Z/
/O.NEW.KDDC.FW.W.0017.240506T1800Z-240507T0200Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-Seward-
147 PM CDT Sun May 5 2024 /1247 PM MDT Sun May 5 2024/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 9 PM
CDT /8 PM MDT/ MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
PARTS OF EXTREME SOUTHWEST KANSAS...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/ Monday. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather 
  Zone 062 Kearny, Fire Weather Zone 074 Stanton, Fire Weather 
  Zone 075 Grant, Fire Weather Zone 084 Morton, Fire Weather 
  Zone 085 Stevens and Fire Weather Zone 086 Seward.

* WINDS...West 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
3 follow-up statements
377 
WWUS83 KDDC 060746
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
246 AM CDT Mon May 6 2024

KSZ043-044-063-076-077-087-061600-
/O.NEW.KDDC.FW.A.0015.240507T1700Z-240508T0100Z/
/O.EXA.KDDC.FW.W.0017.240506T1800Z-240507T0200Z/
Scott-Lane-Finney-Haskell-Gray-Meade-
246 AM CDT Mon May 6 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... 
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH 
TUESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY... 

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 9 PM CDT this evening. A Fire Weather
Watch has also been issued. This Fire Weather Watch for wind and
low relative humidity is in effect from Tuesday afternoon through
Tuesday evening.

* AFFECTED AREA...Fire Weather Zone 043 Scott, Fire Weather Zone 
  044 Lane, Fire Weather Zone 063 Finney, Fire Weather Zone 076 
  Haskell, Fire Weather Zone 077 Gray and Fire Weather Zone 087 
  Meade.

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ061-062-074-075-084>086-061600-
/O.NEW.KDDC.FW.A.0015.240507T1700Z-240508T0100Z/
/O.CON.KDDC.FW.W.0017.240506T1800Z-240507T0200Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-Seward-
246 AM CDT Mon May 6 2024 /146 AM MDT Mon May 6 2024/

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/
THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND
LOW RELATIVE HUMIDITY...
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH 
TUESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY... 

The National Weather Service in Dodge City has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Tuesday afternoon through Tuesday evening.

* AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather 
  Zone 062 Kearny, Fire Weather Zone 074 Stanton, Fire Weather 
  Zone 075 Grant, Fire Weather Zone 084 Morton, Fire Weather 
  Zone 085 Stevens and Fire Weather Zone 086 Seward.

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
560 
WWUS83 KDDC 061947
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
247 PM CDT Mon May 6 2024


KSZ043-044-061>063-074>077-084>087-071000-
/O.CON.KDDC.FW.W.0017.000000T0000Z-240507T0200Z/
/O.CON.KDDC.FW.A.0015.240507T1700Z-240508T0100Z/
Scott-Lane-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-
Morton-Stevens-Seward-Meade-
247 PM CDT Mon May 6 2024 /147 PM MDT Mon May 6 2024/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 043 Scott, Fire Weather Zone 
  044 Lane, Fire Weather Zone 061 Hamilton, Fire Weather Zone 
  062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 
  074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 
  076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 084 
  Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 
  Seward and Fire Weather Zone 087 Meade.

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
350 
WWUS83 KDDC 062028
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
328 PM CDT Mon May 6 2024



KSZ043-044-061>063-074>077-084>087-070430-
/O.UPG.KDDC.FW.A.0015.240507T1700Z-240508T0100Z/
/O.NEW.KDDC.FW.W.0018.240507T1700Z-240508T0100Z/
/O.CON.KDDC.FW.W.0017.000000T0000Z-240507T0200Z/
Scott-Lane-Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-
Morton-Stevens-Seward-Meade-
328 PM CDT Mon May 6 2024 /228 PM MDT Mon May 6 2024/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY...
...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 8 PM
CDT /7 PM MDT/ TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
WESTERN KANSAS...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon CDT /11 AM MDT/ to 8 PM CDT /7 PM MDT/ Tuesday. The
Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 043 Scott, Fire Weather Zone 
  044 Lane, Fire Weather Zone 061 Hamilton, Fire Weather Zone 
  062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 
  074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 
  076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 084 
  Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 
  Seward and Fire Weather Zone 087 Meade.

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at May 5, 1:08 PM CDT, 39 minutes earlier. Its key messages:

  • Severe thunderstorms are expected from mid-day Monday into the afternoon along and east of a line from WaKeeney to Dodge City.
  • The western limit of severe weather Monday depends on how early in the day storms develop.
  • Critical Fire Weather conditions are possible over much of the southwest Monday Afternoon.
  • A mainly dry weather pattern will develop Monday evening and persist for several days.
Area forecast discussion, May 5, 1:08 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
108 PM CDT Sun May 5 2024

.KEY MESSAGES...

- Severe thunderstorms are expected from mid-day Monday into the
  afternoon along and east of a line from WaKeeney to Dodge
  City.

- The western limit of severe weather Monday depends on how
  early in the day storms develop.

- Critical Fire Weather conditions are possible over much of the
  southwest Monday Afternoon.

- A mainly dry weather pattern will develop Monday evening and
  persist for several days.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 316 AM CDT Sun May 5 2024

A swath of warm air advection was moving north from OK this
morning, generating showers and thunderstorms that will be
approaching the KS state line through sunrise. Southeast
counties have the best chances (20-40%) for measurable rain in
any given location, although QPF (amounts) would only be a few
hundredths of an inch. HREF 4 hr lightning produces about a
40-50 percent chance for thunderstorms over parts of Comanche,
and Barber counties this morning. A few lingering showers might
be around through the mid morning hours.

Cloudy conditions this morning will give way to more sun in the
afternoon, as winds become more southerly as the gradient
increases due to the retreating Plains surface anticyclone.
Gusts in excess of 30 mph will be common west of roughly highway
83 to the Colorado line. Gusts in the western half of the area
will intensify after midnight as the gradient strengthens and
momentum transfer plays a role with the increasing wind speeds
aloft associated with an incoming upper jet into the Central
Plains.

Monday will be much more windy and warm, as a dryline advances
east ahead of a cold front sweeping east to overtake the dryline
in the late morning. Models have trended for days for severe
weather favorable surface dewpoints to spread north into central
Kansas. With steepening lapse rates through a deep layer, and
the available shear for organized supercell development near the
dryline, the afternoon hours will bring a severe weather risk
anywhere east of Scott City to Garden and Liberal line, with
the greater risk of high end severe threats like supercell
tornadoes farther east into the higher dew point air east of
roughly highway 283. A moderate risk outlook (level 4 of 5) has
been highlighted by Storm Prediction Center for for Barber
county, and portions of Comanche and Pratt counties, implying a
15% chance for a Tornado within 25 miles of a point in those
areas. The entire area, west to Dighton , Dodge City and Meade
Minneola is in a favorable area for very significant hail in the
2 to 4 inch range (baseballs or larger possible). The
negatively tilted trough should provide storm motions off the
boundary as opposed to parallel with the boundary, generally
increasing confidence for high impact heterogeneous threats.
Uncertainty however revolves around how long the individual
cells will be in the DDC forecast area as typically the hail
risk will be the initial risk for some time before storms are
able to become tornadic, as well as time (early or later in the
afternoon) of initiation along the advancing dryline/cold front
lifting mechanism.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 409 AM CDT Sun May 5 2024

The GFS and ECMWF ensemble 24 hour multiple run trend for
precipitation are completely dry for the rest of the week,
Monday through Friday. Friday night the first hints at
measurable precipitation starts to show up in the ensemble means
and maximizes in the the Tuesday through Thursday timeframe. The
deterministic global spectral models show a broad cyclonically
curved jet mid week, becoming more of a strongly positively
tiled trough from the western Great Lakes into the central
Rockies. By the end of the week, the entire synoptic pattern of
these 3 models Canadian/ GFS/EC depicts a split flow pattern
with a sunbelt subtropical jet and cold advection roughly
Thursday into Saturday - potential for frontogenetic forced
showers and thunderstorms in the central Plains and return flow
warm advection precip.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 103 PM CDT Sun May 5 2024

South to southeast winds will increase to 20 kts at KLBL, KGCK
and KDDC as a low level jet forms tonight. With moisture
advection and a slight upslope component to the wind, IFR/LIFR
CIGS will develop by 06-08z. A strong upper level disturbance
will approach the dry line by late morning Monday. Scattered
thunderstorms with hail and high winds could affect KGCK and
KDDC between 16 and 19z before winds shift to the southwest and
west. Storms may affect KHYS between 18-21z.

&&

.FIRE WEATHER...
Issued at 316 AM CDT Sun May 5 2024

A dryline will sweep across the west late Monday morning
followed by a cold front in the late morning and early
afternoon, reinforcing the dry air and downsloping winds. A
combination for low relative humidity and frequent wind gusts in
excess of 20 mph may crate critical fire weather conditions for
a large portion of the area west of highway 23. A Fire Weather
Watch has been posted for the 9 southwesternmost counties for
Monday afternoon and early evening.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Monday
evening for KSZ061>063-074>076-084>086.

&&

SHORT TERM...99
LONG TERM...99
AVIATION...Finch
FIRE WEATHER...99
Hazardous weather outlook, May 5, 4:15 AM CDT, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
415 AM CDT Sun May 5 2024

KSZ030-031-043>046-061>066-074>081-084>090-060915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
415 AM CDT Sun May 5 2024 /315 AM MDT Sun May 5 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

The probabilty of widesrpread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An outbreak of significant severe weather is forecast Monday
across much of the Central Plains, including portions of southwest
and south central Kansas. The greatest risk will be along and east
of the Highway 283 corridor from early afternoon through the early
evening hours. All severe weather types can be expected, including
the possibility of strong, long-lived tornadoes. Please keep
checking back for updates concerning Monday afternoon and
evening's forecast and have a plan of action in place in case
severe weather threatens your location.

A Fire Weather Watch is in effect for areas south of Highway 400
and west of Highway 83 for Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

99

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 4:01 AM CDTFire Weather WatchDDCFinney, Grant, Hamilton, Haskell, Kearny, Morton and 3 more10 hr

Nearby

Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.